MAUDE Adverse Event Report: BECTON DICKINSON BD US CATHENA 18GX1.25IN STRAIGHT BC; INTRAVASCULAR CATHETER

BECTON DICKINSON BD US CATHENA 18GX1.25IN STRAIGHT BC; INTRAVASCULAR CATHETER
Catalog Number 386865
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H.3.If a device evaluation and/or device history review is completed, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd us cathena 18gx1.25in straight bc leaked it was reported by customer that cathena iv safety catheters have been leaking when the iv is started.The guard to prevent leaking/potential nurse exposure is not working.Rcc received a complaint via email.Several l&d [labor and delivery] rns [registered nurses] have reported today and just recently that the bd cathena iv safety catheters have been leaking when the iv is started.The guard to prevent leaking/potential nurse exposure is not working.20g - 25-30 patients, 18g - 20 patients, manufacturer response for iv catheter, cathena (per site reporter), meeting w bd at their request on [redacted]: bd was able to replicate the failure of the anti-reflux valve in the 20g and 18g cathenas.Sometimes this can be practice-related regarding the ¿needle parking,¿ but in this case there was also a product defect detected.The investigation is not formally closed yet, but there seems to be a single batch of septums with tear in the septum.Unknown if received this way or if happened during the assembly process at bd.[redacted] will feedback the practice piece to the staff to try to eliminate that factor in the future.So far, bd has identified 6 lots that contained the faulty septums.2 of those lots were shipped out to distributors and may reach customers.The other 4 lots were proactively placed on internal hold pending the investigation.Bd will provide the model/ref numbers and corresponding lot numbers that have been identified as potentially having an issue.Including the customer that reported the 18g another customer 18g, the ivs with these septums were mfg¿d [manufactured] around [redacted], and distributed to distributors late fall [redacted].For items coming off the mfg line now, they are performing additional quality checks and are performing well.Timeline: anticipate more information or being closer to closure in next ten days.Next steps: the last two events were from [redacted] and [redacted] in preop and endoscopy.Given the fact that these areas place such high volumes on a daily basis, lack of ongoing trend of complaints, and limited lots of impacted product in prelim assessment, the [redacted] team will not sequester or message about product.The product is likely used up (based on the sites the complaints originated from) and the implication to patient/staff safety is not of heightened concern.Will await final outcome from bd to re-assess plans and will communicate back to all reporting sites with the outcome at that time.
 
Additional Manufacturer Narrative
No photos or samples were received by our quality team for evaluation therefore the failure mode could not be verified.A review of the internal manufacturing device records and raw material history files for the reported lot numbers was performed and no recorded quality problems or rejections to this incident were found.Based on the quality team's investigation, the root cause of this incident cannot be determined.

Brand Name
BD US CATHENA 18GX1.25IN STRAIGHT BC
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore NJ 07417
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key21868592
Report Number2243072-2025-00548
Device Sequence Number18117304
Product Code FOZ
UDI-Device Identifier00382903868650
UDI-Public(01)00382903868650(11)240505(17)270430(10)4124016
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K220584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number386865
Device Lot Number4124016
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2025
Supplement Date Received by Manufacturer05/27/2025
Initial Report FDA Received Date04/18/2025
Supplement Report FDA Received Date05/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown